Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, October 4 to 5, 2016

October 4 to 5, 2016 · NWS TSA · 3 events in 3 counties and zones

Strong to severe thunderstorms developed along the dry line in central Oklahoma and along a cold front across north-central Oklahoma during the evening of the 4th. These storms gradually developed into eastern Oklahoma during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along the dry line in central Oklahoma and along a cold front across north-central Oklahoma during the evening of the 4th. These storms gradually developed into eastern Oklahoma during the late evening. The strongest storms produced damaging wind and hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 4, 8:38 PM CST, 46 minutes earlier.

Area forecast discussion, Oct 4, 8:38 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
938 PM CDT TUE OCT 4 2016

...UPDATE...

.DISCUSSION...
Convection originating across central OK has begun to trend
downward as boundary layer begins to stabilize. However there
remains synoptic level forcing to the west and sufficient deep
layer shear remains in place to support strong to marginally
severe weather as convection continues to spread into NE OK.
Updated forecast will account for short term precip trends with
remainder of forecast on track.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  90  71  90 /  70  20  30  30
FSM   69  90  70  91 /  30  20  10  10
MLC   71  89  72  89 /  30  20  20  10
BVO   63  88  68  88 /  70  20  40  40
FYV   65  84  68  85 /  50  20  10  10
BYV   66  83  67  85 /  60  20  10  10
MKO   68  90  70  88 /  30  20  20  20
MIO   65  85  69  86 /  60  20  40  30
F10   69  89  72  87 /  30  20  20  20
HHW   70  89  70  89 /  10  20   0  10

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

SHORT TERM...07
Hazardous weather outlook, Oct 4, 4:14 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 PM CDT TUE OCT 4 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
514 PM CDT TUE OCT 4 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...WEST OF HIGHWAY 75.
	ONSET...AFTER 7 PM...DIMINISHING AFTER MIDNIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...PRIMARILY NORTHWEST OF A LINE FROM MIAMI TO MCALESTER.
	ONSET...AFTER 7 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING...SLOWLY WEAKENING AFTER SUNSET.

DISCUSSION...
NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL KANSAS THIS
EVENING WITH MORE ISOLATED DEVELOPED SOUTHWARD THROUGH
CENTRAL OKLAHOMA.  ANY STORMS WHICH DO DEVELOP ACROSS CENTRAL
OKLAHOMA WILL POSE A SIGNIFICANT SEVERE WEATHER RISK AS THEY
SPREAD NORTHEASTWARD TOWARD NORTHEAST OKLAHOMA.  THESE INITIAL
STORMS WILL GRADUALLY WEAKEN AFTER SUNSET.  MORE WIDESPREAD
THUNDERSTORM COVERAGE IS EXPECTED BY LATE EVENING INTO THE
EARLY MORNING HOURS AS THE STORMS ACROSS KANSAS GRADUALLY EXPAND
SOUTHEASTWARD.  A MORE LIMITED SEVERE WEATHER POTENTIAL
WILL EXIST WITH THE LATE EVENING INTO EARLY MORNING STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A LOW CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY ACROSS
FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.  THURSDAY AND
THURSDAY NIGHT WILL POSE THE NEXT POTENTIAL FOR MORE WIDESPREAD
THUNDERSTORMS AS A COLD FRONT MOVES THROUGH THE REGION.
DRIER AND COOLER WEATHER IS EXPECTED OVER THE WEEKEND.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 4, 8:21 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT TUE OCT 4 2016

OKZ054-050300-
OSAGE OK-
921 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
1000 PM CDT...

AT 920 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR KILDARE TO 2 MILES EAST OF MARLAND. MOVEMENT WAS
NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAIRFAX...                        SHIDLER...
BURBANK...                        GRAINOLA...
FORAKER...                        SOUTHERN KAW LAKE...
WEBB CITY...                      APPERSON...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3700 9642 3658 9653 3655 9693 3656 9690
      3657 9689 3660 9692 3658 9698 3659 9706
      3660 9704 3666 9706 3669 9706 3670 9703
      3668 9694 3675 9689 3674 9683 3677 9682
      3678 9675 3700 9675
TIME...MOT...LOC 0220Z 246DEG 48KT 3680 9703 3656 9711
Special weather statement, Oct 4, 9:15 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1015 PM CDT TUE OCT 4 2016

OKZ054-059-050400-
PAWNEE OK-OSAGE OK-
1015 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE AND NORTHWESTERN
PAWNEE COUNTIES UNTIL 1100 PM CDT...

AT 1015 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF SHIDLER TO 7 MILES NORTH OF
MORRISON. MOVEMENT WAS EAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWHUSKA...                       PAWNEE...
FAIRFAX...                        RALSTON...
BURBANK...                        SKEDEE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN OKLAHOMA.

LAT...LON 3651 9703 3651 9701 3652 9701 3653 9698
      3653 9696 3655 9692 3655 9690 3657 9689
      3660 9692 3658 9698 3658 9701 3669 9694
      3671 9624 3632 9671 3631 9693 3633 9693
      3634 9703
TIME...MOT...LOC 0315Z 253DEG 53KT 3673 9663 3640 9705

The radar

The Tulsa radar (KINX), 107 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
October 4, 9:24 PM CST
Where
Osage County, 3.06 mi NNE of Pearsonia
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.840, -96.428

The Oklahoma Mesonet station near Foraker measured 62 mph thunderstorm wind gusts.

Thunderstorm Wind, Okfuskee

When
October 4, 11:17 PM CST
Where
Okfuskee County, 4.51 mi SW of Castle
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.423, -96.436

Strong thunderstorm wind damaged a greenhouse and snapped large tree limbs.

Hail, McIntosh

When
October 5, 1:40 AM CST
Where
McIntosh County, 5 mi N of Eufaula
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.352, -95.580

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661658, 661907, 661660.